Painkiller Tramadol – which Anthony McPartlin became addicted to after it was prescribed to help with his chronic knee pain – shares many of the same effects of heroin, according to doctors.
The highly addictive prescription drug is not as strong but over time it produces ‘cravings’ and a psychological desire to keep on using.
Last year a leading pathologist called for it to be upgraded from Class C without prescription to Class A after it was linked to 33 deaths in Northern Ireland in 2015 – more than heroin and cocaine combined.
Tramadol is an increasingly common prescribed painkiller, with prescriptions almost doubling between 2006 and 2012 from 5.9 million to 11.1 million.
Drug advice website Talk to Frank , notes that over time users have to take more just to get the same effects and to avoid horrible withdrawal symptoms.
As an opiate like codeine, methadone and heroin, Tramadol works by stimulating brain opiod receptors. However it also increases brain serotonin levels which produces feelings of warmth and well-bring, relaxation and sleepiness.
Side effects include fatigue, drowsiness, nausea and retching, constipation and sometimes confusion. Diarrhoea, dizziness or fainting, excessive sweating, itching, raised blood pressure, tightness in the airways, muscle weakness, sensory disturbances, hallucinations, fits and blood disorders can also occur.
The drug is a particular risk for epileptics, people taking certain antidepressants and those who have asthma or suffer chronic obstructive pulmonary disease. They should only take Tramadol with clear medical advice, while pregnant women should not use it as it can be toxic to the developing foetus.
These can include nervous tremors, anxiety, yawning, sweating, runny nose, sleep disturbance, nausea, diarrhoea, goosebumps, restlessness, abdominal cramps and muscle spasms.
Mixing tramadol with alcohol can have serious consequences as an overdose is more likely and this can lead to a coma, respiratory failure or even death.
The drug has also been linked with ‘serotonin syndrome’ – a potentially life threatening condition where the serotonin receptors are over stimulated. This can lead to high fever, rapid pulse, shivering, sweating, trembling, muscle twitches and agitation and confusion.